Side Effects
GLP-1 Medications and Heart Rate: Does Ozempic Cause Palpitations?
GLP-1 Companion · 7 min read
Quick answer
Heart palpitations and a slightly faster pulse are among the less-discussed side effects of GLP-1 drugs. Here is what the evidence shows about heart rate changes on Ozempic, Wegovy, and Mounjaro.
Among the many questions people have when starting a GLP-1 medication, heart-related sensations — a racing pulse, palpitations, or the feeling that your heart is beating harder — are a concern that comes up frequently in clinical practice and online patient communities. These effects are real, documented in clinical trials, and for most people are mild and temporary. But understanding what is happening and knowing the warning signs that warrant medical attention is important for anyone on these drugs.
The Clinical Evidence: GLP-1 Drugs Do Raise Heart Rate Modestly
Multiple large clinical trials have confirmed that GLP-1 receptor agonists — including semaglutide, tirzepatide, and liraglutide — cause a small but measurable increase in resting heart rate. The data from the SUSTAIN and STEP trial programs for semaglutide showed average heart rate increases of approximately 2–4 beats per minute (bpm) compared to placebo. For tirzepatide (Mounjaro/Zepbound), the SURMOUNT and SURPASS trials found similar increases of 2–3 bpm on average.
This effect is statistically significant — meaning it is real and not due to chance — but clinically modest in most people. An increase of 2–4 bpm is unlikely to be noticed by most patients and is considered well within a safe range. For context, a typical resting heart rate is 60–100 bpm, and walking briskly raises it by 20–40 bpm. A 3-bpm increase from medication is, for most people, far smaller than the variation in heart rate during a normal day.
Why Do GLP-1 Drugs Speed Up the Heart?
GLP-1 receptors are found not only in the pancreas and gut — where GLP-1 drugs exert their primary effects on insulin and satiety — but also in the heart and autonomic nervous system. When a GLP-1 receptor agonist activates these receptors in cardiac tissue, it can directly increase the rate at which the sinoatrial node (the heart's natural pacemaker) fires. This is a direct pharmacological effect, not a consequence of weight loss or improved fitness.
There is also an indirect mechanism: GLP-1 drugs activate the sympathetic nervous system (the "fight or flight" branch of the autonomic nervous system) to a small degree, which also contributes to the heart rate increase. This sympathetic activation is part of why some people also notice increased blood pressure variability, sweating, or anxiety-like sensations when adjusting to a new dose.
What Palpitations on GLP-1 Drugs Feel Like
Palpitations — the sensation that your heart is racing, fluttering, pounding, or skipping — are distinct from a simple increase in resting heart rate, which most people do not feel at all. Palpitations on GLP-1 medications are most commonly reported:
- In the first few days or weeks after starting the medication, or after a dose increase
- In the evening or at night, when lying down
- Shortly after eating — particularly after a meal that includes more carbohydrates or alcohol
- During or after exercise
- With caffeine or stimulants, which may amplify the GLP-1-related heart rate effect
For many patients, palpitations on GLP-1 drugs are brief — lasting seconds to a couple of minutes — and resolve on their own. They are frequently described as the feeling of a "racing" or "pounding" heart without accompanying chest pain, dizziness, or shortness of breath.
Is It Dangerous? When to Worry
For the vast majority of GLP-1 users, a mildly elevated resting heart rate and occasional palpitations are not dangerous. In fact, the major cardiovascular outcomes trials for semaglutide (SUSTAIN-6, SELECT) and tirzepatide showed these drugs are cardioprotective — they reduce the risk of heart attack and cardiovascular death, particularly in people with established heart disease or a high cardiovascular risk profile.
However, certain patterns of cardiac symptoms do require prompt evaluation:
- Palpitations lasting longer than 30 minutes, or those that do not resolve with rest
- A heart rate consistently above 100 bpm at rest (tachycardia) — check with a home monitor or smartwatch
- Palpitations accompanied by chest pain, pressure, or tightness
- Palpitations with shortness of breath, lightheadedness, or fainting
- A newly irregular heartbeat — the sensation that the heart is skipping beats unpredictably (could indicate atrial fibrillation)
- Any cardiac symptoms that begin suddenly and are distinctly different from your usual pattern
Does the Elevated Heart Rate Persist Long-Term?
Research from the SUSTAIN trial program showed that the small heart rate increase from semaglutide appears to plateau early in treatment and does not continue to rise over time. For most people, heart rate stabilizes within the first few months and does not continue climbing with ongoing treatment.
Interestingly, as people lose weight on GLP-1 medications, this creates a competing effect: weight loss itself tends to lower resting heart rate. For people who lose a significant amount of weight, the weight-loss-driven decrease in heart rate often offsets or exceeds the drug's direct heart-rate-raising effect. Long-term users who have lost 10–20% or more of body weight may actually end up with a lower resting heart rate than when they started.
GLP-1 Drugs and Atrial Fibrillation: What the Research Shows
Atrial fibrillation (AFib) — the most common serious heart rhythm disorder — has been a topic of active research in relation to GLP-1 drugs. The data so far is generally reassuring:
- The major cardiovascular outcomes trials for semaglutide did not find a significantly elevated risk of atrial fibrillation.
- Several real-world observational studies have suggested GLP-1 receptor agonists may actually reduce AFib risk, possibly through anti-inflammatory effects and improved metabolic control.
- Obesity itself is a major risk factor for AFib, and weight loss — whether through GLP-1 drugs or other means — is consistently associated with reduced AFib burden.
That said, research in this area is ongoing. Observational studies have methodological limitations, and randomized trials specifically designed to measure AFib outcomes are still needed. If you have existing AFib, work with your cardiologist to monitor your heart rhythm during GLP-1 therapy.
Practical Tips for Managing Heart Rate Side Effects
If you are bothered by palpitations or an elevated heart rate on a GLP-1 medication, several strategies may help:
- Reduce caffeine — coffee, tea, and energy drinks amplify GLP-1-related heart rate increases, especially in the first few weeks.
- Stay well hydrated — dehydration raises resting heart rate and can worsen palpitation symptoms.
- Eat smaller, more frequent meals — large carbohydrate loads can trigger a sharper postprandial GLP-1-related heart rate spike.
- Avoid alcohol during dose changes — alcohol and GLP-1 drugs both affect heart rate, and combinations can be unpredictable.
- Monitor your resting heart rate with a smartwatch or pulse oximeter — tracking it over several weeks will tell you whether it is stable or trending upward.
- Give the body time to adapt — for most people, the heightened awareness of palpitations diminishes after the first 4–8 weeks on a stable dose.
When to Talk to Your Prescriber
You do not need to call your doctor for every brief palpitation. But it is worth raising the topic at your next appointment if you experience palpitations frequently, if they are causing anxiety or sleep disruption, or if you notice your resting heart rate has consistently risen by more than 10 bpm above your baseline.
In some cases, your prescriber may slow the dose escalation schedule, giving your body more time to adjust to each dose level before moving higher. Staying at a lower dose for longer — rather than rushing to the highest dose — can reduce cardiovascular side effects without meaningfully compromising weight-loss results for many patients.
The Bottom Line
GLP-1 receptor agonists cause a modest, direct increase in resting heart rate — typically 2–4 bpm — through both cardiac and autonomic mechanisms. Some users notice palpitations, particularly around dose changes. For most people, this effect is mild, self-limiting, and far outweighed by the cardiovascular benefits of GLP-1 therapy. Knowing what to expect, and knowing the warning signs that require a doctor's attention, can help you navigate this side effect confidently.
Sources
- Marso SP et al. Semaglutide and Cardiovascular Outcomes in Patients with Type 2 Diabetes (SUSTAIN-6). NEJM. 2016.
- Lincoff AM et al. Semaglutide and Cardiovascular Outcomes in Obesity without Diabetes (SELECT). NEJM. 2023.
- Filippatos TD et al. Cardiovascular effects of GLP-1 receptor agonists. Expert Rev Cardiovasc Ther. 2021.